Montana, 2018

Winter Storm in Montana, February 14 to 15, 2018

February 14 to 15, 2018 · NWS TFX · 14 events in 14 counties and zones

Late in the afternoon of February 14th, a cold front began moving south across North-Central Montana. Along and just ahead of the front, a band of moderate to heavy snow developed.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Late in the afternoon of February 14th, a cold front began moving south across North-Central Montana. Along and just ahead of the front, a band of moderate to heavy snow developed. That band of snow eventually shifted south, impacting much of Southwest Montana, although snowfall rates lessened somewhat there. Behind the front, strong cold air advection combined with strong winds aloft produced widespread wind gusts of 30 to 50 mph. Also behind the front, areas of moderate to heavy upslope-enhanced snow developed along and north of the Little Belt Mountains. The combination of wind and snow allowed many areas in North-Central Montana to experience blizzard-like conditions for about one to two hours before the wind and snow began to subside late on the 14th and into the morning of the 15th. Severe driving conditions and several road closures were reported across much of the region. At the request of local sheriff’s offices, emergency travel only was requested for every county in North-Central Montana and three counties in Southwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 14, 2:45 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 14, 2:45 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
245 PM MST Wed Feb 14 2018

.SYNOPSIS...

A storm system moving southeast from British Columbia will spread
snow across the northern Rockies and Montana tonight behind a
fast moving cold front surging south from Alberta. A much colder
airmass will move south into the area as well with a period of
gusty north winds creating areas of blowing and drifting of the
new snow tonight into early Thursday morning. A brief and
temporary return to seasonal temperatures is expected Friday along
with gusty southwest winds before another cold and unsettled
period develops this weekend, which may last into early next week.

&&

.DISCUSSION...

Today through Friday...Canadian cold front has moved through Cut
Bank this afternoon and is expected to rapidly surge south into
central MT by early this evening. Ahead of the front, the airmass
has become marginally unstable with scattered bands of
precipitation developing this afternoon, but a more cohesive band
of snow is expected to drop south along and behind the cold front
later this afternoon and evening. Behind the initial frontal band
of precipitation, which pushes into SW MT later tonight, moist
northerly upslope flow will maintain lighter snow across southern
and western portions of north-central MT. Strong pressure rises
behind the front are bringing gusty north winds of around 30kts
to SW AB this afternoon and similar gusts are likely to follow the
frontal passage through n-central MT this evening, leading to
some areas of blowing and drifting snow. Total snow accumulation
forecasts have changed little with a winter weather advisory in
effect for all but far SW portions of the forecast area with
widespread accumulation of 2 to 4 inches by Thursday morning with
higher amounts in the mountains. Much colder airmass settles over
the region later tonight through Thursday with temperatures in the
single digits to low teens. Lee-side trough develops fairly
quickly behind the exiting system and surface high Thursday night
through Friday with temperatures warming back to seasonal averages
under gusty southwest winds before the next round of cold and
potentially snowy conditions arrive this weekend. Hoenisch

Friday night through Tuesday...NW flow looks to dominate the weather
pattern over the weekend, eventually transitioning to a broader
Western US trough by early next week. This should allow the
unsettled conditions of late to continue, especially in
the more recently favored areas along/north of I-90.

The main focus revolves around a quick-moving system later Friday
into Saturday followed by potentially a more significant snowfall
later Saturday into Sunday. The storm track during this time looks
very similar to what we have seen over the past few weeks (ie. the
heaviest snowfall and coldest temps being focused over Central MT
with lesser amounts and not as cold temps further south). The
FRI/SAT system, quick as it may be, could produce a brief period of
heavier snow focused in/around the central mountains. After a brief
lull, a more widespread snow will likely develop later Saturday into
Sunday before tapering off on Monday. The models differ on where the
greatest lift/snowfall will be, but the potential exists for another
widespread 4-8 inches over the plains, 2-5 inches for SW valleys,
and 6-12 inches in the mountains. Exact amounts will be refined as
models, hopefully, come into better agreement regarding where the
best lift will be focused. As we have seen in recent events, there
is some potential for focused/heavier snow bands to develop, but
again, too early to know where that may occur. In the wake of the
weekend system, the trough in place should keep temps on the cold
side, although a lack of a stronger surface high may help keep the
very cold thickness values from being realized at the surface.
MARTIN

&&

.AVIATION...
Updated 1800Z.

Upper level trough digs SE into the northern Rockies and MT today
and tonight with flow aloft veering from W to NW. Surface cold front
crosses the Canadian border this afternoon and south through central
and SW MT tonight. VFR conditions initially will gradually
deteriorate with bands of snow showers developing this afternoon.
Front will move south through N-central MT terminals late this
afternoon and early evening bringing a wind shift to the north and
period of IFR/LIFR in snow with lighter snow and IFR in low clouds
continuing into Thursday morning. A period of north winds with gusts
20-30kts is likely to follow the frontal passage across the north-
central MT plains this evening as high pressure surges south behind
the front. Frontal passage will bring a wind shift and period of IFR
conditions to SW MT terminals overnight with snow continuing into
Thursday morning. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   3  11   9  34 /  90  50   0  20
CTB  -1  11   7  32 /  80  30   0  20
HLN  11  17  10  33 /  70  40   0  30
BZN  12  17   5  29 /  80  60   0  40
WEY  12  20  -1  22 /  90  40  10  50
DLN  15  23   9  30 /  50  20   0  30
HVR   2   6  -4  26 / 100  50   0  20
LWT   3  13   3  30 /  90  70   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Thursday Broadwater...
Gallatin...Jefferson...Madison.

Winter Weather Advisory until 11 AM MST Thursday Blaine...
Chouteau...Eastern Glacier...Eastern Pondera...Hill...Liberty...
Toole.

Winter Weather Advisory until 11 AM MST Thursday Cascade...
Fergus...Judith Basin...Meagher.

Winter Weather Advisory until 11 AM MST Thursday Central and
Southern Lewis and Clark...Eastern Teton...Southern Rocky
Mountain Front.

Winter Weather Advisory until 11 AM MST Thursday Northern Rocky
Mountain Front.

Flood Warning for an ice jam until further notice central Broadwater
County near Townsend on the Missouri River.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Feb 14, 3:21 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
321 PM MST WED FEB 14 2018

MTZ012>014-047>051-142345-
Chouteau-Cascade-Southern Rocky Mountain Front-Fergus-Eastern
Teton-Blaine-Central and Southern Lewis and Clark-Judith Basin-
321 PM MST WED FEB 14 2018

...A SNOW SQUALL WILL IMPACT LEWIS AND CLARK...NORTHWESTERN
MEAGHER...JUDITH BASIN...FERGUS...SOUTHERN TETON...SOUTHWESTERN
BLAINE...SOUTHERN CHOUTEAU AND CASCADE COUNTIES...

At 319 PM MST, a snow squall stretched from Fairfield to Lewistown
and is moving southeast at 15 mph. This band of snow will produce a
quick reduction in visibility to a half a mile or less and will
produce a quick inch or two of snow over a short amount of time.
This band of snow will lead to rapidly changing road conditions over
a short amount of time.

Locations impacted include...
Great Falls, Lewistown, Cascade, Stanford, Lincoln, Fairfield, Belt,
Geraldine, Denton, Hobson, Winifred, Moore, Highwood, Black Eagle,
Geyser, Fort Shaw, Roy, Fort  Shaw, Augusta and Wolf Creek.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4687 11075 4698 11092 4701 11108 4709 11109
      4709 11116 4701 11117 4700 11153 4692 11154
      4691 11165 4689 11161 4686 11165 4683 11280
      4717 11279 4718 11293 4772 11296 4774 10895
      4687 10891
TIME...MOT...LOC 2219Z 329DEG 14KT 4739 11127

MARTIN
Special weather statement, Feb 14, 5:05 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Great Falls MT
505 PM MST WED FEB 14 2018

MTZ014-052>054-150200-
Broadwater-Jefferson-Central and Southern Lewis and Clark-Meagher-
505 PM MST WED FEB 14 2018

...AN AREA OF MODERATE TO HEAVY SNOW WILL IMPACT AREAS FROM HELENA
TO WHITE SULPHUR SPRINGS FOR THE EVENING COMMUTE...

At 500 PM MST, an area of moderate to heavy snow was located along a
line extending from Lincoln to Monarch. Movement was southeast at 15
mph. This band of snow will cause sudden reductions in visibility to
as low as a half a mile or less at times and will lead to quickly
changing road conditions. A quick inch or two of snow will
accumulate with this band, followed by continued light snow through
tonight.

Locations impacted include...
Helena, White Sulphur Springs, Lincoln, East Helena, Montana City,
Wolf Creek, Fort Logan On The Smith River, York, Spring Meadow Lake
State Park, Austin, Fort Logan, Marysville, Newlan Creek Reservoir,
Canyon Creek, Black Sandy State Park, Checkerboard and Goose Bay.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling this evening.

LAT...LON 4705 11180 4691 11179 4691 11155 4700 11153
      4701 11117 4706 11116 4706 11108 4701 11108
      4698 11092 4668 11046 4670 11027 4650 11028
      4650 11231 4665 11231 4666 11241 4670 11242
      4670 11253 4683 11253 4684 11280 4702 11280
TIME...MOT...LOC 0000Z 330DEG 13KT 4699 11219 4704 11122 4691 10986

MARTIN
Special weather statement, Feb 14, 5:21 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
521 PM MST Wed Feb 14 2018

MTZ009>013-044>049-150230-
Northern Rocky Mountain Front-Eastern Glacier-Hill-Cascade-
Chouteau-Toole-Liberty-Eastern Pondera-Blaine-
Southern Rocky Mountain Front-Eastern Teton-
Including the cities of Browning, Heart Butte, Dupuyer,
East Glacier Park, Kiowa, Cut Bank, Santa Rita, Havre, Rocky Boy,
Great Falls, Floweree, Carter, Fort Benton, Devon, Shelby,
Ethridge, Galata, Chester, Joplin, Lothair, Whitlash, Brady,
Conrad, Ledger, Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays,
Lodge Pole, Bynum, Choteau, Pendroy, Fairfield, Dutton, and Power
521 PM MST Wed Feb 14 2018

...Strong Winds and Falling Snow to Impact the Evening Commute...

An area of strong, gusty winds has developed over the plains of
Central Montana along the Hi-line and this area of stronger winds
will continue to expand south through the evening hours. Wind
gusts of 30 to 45 mph combined with falling snow will lead to
blowing and drifting snow and significant reductions in visibility
at times. A period of near whiteout conditions will be experienced
in some locations making travel very difficult, especially in
open areas along highways and Interstate 15. If traveling this
evening, please use extra caution and check road conditions before
heading out.

The latest road conditions can be obtained by calling 5 1 1.

MARTIN
Local storm report, Feb 14, 6:15 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MST WED FEB 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     BLIZZARD         5 SSE ULM               47.37N 111.48W
02/14/2018                   CASCADE            MT   TRAINED SPOTTER

            SPOTTER REPORTED BLIZZARD CONDITIONS HAVE
            BEEN OCCURRING OVER THE PAST 30 MINUTES DUE
            TO HEAVY SNOW AND BLOWING SNOW. NEARBY
            OBSERVATION SITES ARE REPORTING SIMILAR
            CONDITIONS WITH WIND GUSTS OF 30 TO 40 MPH.

&&

MARTIN
Local storm report, Feb 14, 6:20 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 PM MST WED FEB 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     BLIZZARD         5 WSW GREAT FALLS       47.46N 111.39W
02/14/2018                   CASCADE            MT   OFFICIAL NWS OBS

            VISIBILITY HAS BEEN REDUCED TO A QUARTER OF
            A MILE DUE TO FALLING AND BLOWING SNOW SINCE
            5PM. FREQUENT WIND GUSTS IN EXCESS OF 40 MPH
            HAVE OCCURRED AS WELL, CAUSING BLIZZARD OR
            NEAR-BLIZZARD CONDITIONS FOR AT LEAST AN
            HOUR.

&&

MARTIN
Local storm report, Feb 14, 6:26 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MST WED FEB 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     BLIZZARD         4 SSE BYNUM             47.93N 112.29W
02/14/2018                   TETON              MT   CO-OP OBSERVER

            OBSERVER REPORTED BLIZZARD CONDITIONS WITH
            VISIBILITY DROPPING DOWN TO A QUARTER OF A
            MILE IN FALLING AND BLOWING SNOW. WIND GUSTS
            IN EXCESS OF 30 MPH WERE ESTIMATED. NEARBY
            OBSERVATIONS VERIFY THIS ESTIMATE. THERE IS
            TOO MUCH BLOWING OF THE SNOW TO BE ABLE TO
            MEASURE HOW MUCH HAS FALLEN.

&&

MARTIN

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Southern Lewis and Clark

When
February 14, 6:40 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Department of Highways

Snow chains required on towing units along US-12 from MacDonald Pass to Helena.

Winter Storm, Cascade

When
February 14, 7:15 PM MST
Where
Cascade forecast zone
Reported by
Trained Spotter

Spotter located 8 miles S of Belt reported heavy snow and blowing snow were causing blizzard-like conditions. Estimated 6-inches of new snow since 16:00 MST, Feb 14th.

Winter Storm, North Rocky Mountain Front

When
February 14, 9:33 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Department of Highways

US-89 closed between Browning and Saint Mary due to snow and blowing snow.

Winter Storm, Toole

When
February 14, 9:33 PM MST
Where
Toole forecast zone
Reported by
Department of Highways

I-15 closed between Shelby and Canada border due to snow and blowing snow.

Winter Storm, Liberty

When
February 14, 9:33 PM MST
Where
Liberty forecast zone
Reported by
Department of Highways

US-2 closed between Chester and Havre due to snow and blowing snow.

Winter Storm, Hill

When
February 14, 9:33 PM MST
Where
Hill forecast zone
Reported by
Department of Highways

US-2 closed between Chester and Havre due to snow and blowing snow.

Winter Storm, Chouteau

When
February 14, 9:33 PM MST
Where
Chouteau forecast zone
Reported by
Department of Highways

Severe driving conditions due to snow and blowing snow along US-87 between Loma and Havre.

Winter Storm, Fergus

When
February 14, 9:33 PM MST
Where
Fergus forecast zone
Reported by
Department of Highways

US-191 closed between Eddie's Corner and Harlowton due to snow and blowing snow.

Winter Storm, Judith Basin

When
February 14, 9:33 PM MST
Where
Judith Basin forecast zone
Reported by
Department of Highways

US-191 closed between Eddie's Corner and Harlowton due to snow and blowing snow.

Winter Storm, Blaine

When
February 14, 9:33 PM MST
Where
Blaine forecast zone
Reported by
Department of Highways

Severe driving conditions due to snow and blowing snow along US-2 between Havre and Fort Belknap Agency.

Winter Storm, Broadwater

When
February 14, 9:33 PM MST
Where
Broadwater forecast zone
Reported by
Department of Highways

Severe driving conditions along US-287 between Lewis and Clark County line and Townsend due to snow and blowing snow.

Winter Storm, Southern Rocky Mountain Front

When
February 14, 9:35 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Law Enforcement

Teton County Sheriff's Office reported numerous stranded motorists and auto accidents throughout the county due to snow and blowing snow.

Winter Storm, Eastern Teton

When
February 14, 9:35 PM MST
Where
Eastern Teton forecast zone
Reported by
Department of Highways

Teton County Sheriff's Office reported numerous stranded motorists and auto accidents throughout the county due to snow and blowing snow.

Winter Storm, Jefferson

When
February 15, 12:56 AM MST
Where
Jefferson forecast zone
Reported by
Department of Highways

Severe driving conditions due to snow and blowing snow along I-15 between Clancy and Boulder.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735872, 735871, 735873, 735874, 735875, 735876, 735877, 735879, 735880, 735881, 735882, 735869, 735878, 735883.